Virginia, 2015

Damaging Winds in Virginia, June 8, 2015

June 8, 2015 · NWS MRX · 3 events in 3 counties and zones

Low level moisture increased across the region in the southerly flow ahead of a short wave trough building southeast through the Midwest states. In addition, an outflow boundary served as additional focus for convection which became severe in a moderately unstable environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Low level moisture increased across the region in the southerly flow ahead of a short wave trough building southeast through the Midwest states. In addition, an outflow boundary served as additional focus for convection which became severe in a moderately unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 8, 1:51 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 1:51 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT MON JUN 8 2015

.SHORT TERM...(TONIGHT AND TUESDAY)...CONVECTION ON-GOING...ISOLATED
OVER THE AREA NOW...AND MUCH MORE COVERAGE TO THE WEST THAT WILL BE
MOVING INTO THE AREA LATER THIS AFTERNOON AND INTO TONIGHT.  CHANCES
OF SEVERE STORMS STILL EXPECTED...BETTER SEVERE PARAMETERS STILL
WEST OF OUR AREA NOW...BUT EXPECTED TO MOVE INTO THE AREA AS UPPER
DYNAMICS INCREASE AND AS THE FRONT GETS CLOSER WEST TO EAST LATE
THIS AFTERNOON AND TONIGHT.  LOOKS LIKE DAMAGING WINDS WILL BE THE
MAIN THREAT.  BY MIDNIGHT MUCH OF THE LINE OF STORMS WILL BE RACING
EAST OF THE AREA...LEAVING THE AREA WITH SHOWERS DIMINISHING.  FOR
TUESDAY...MINIMAL CHANCES OF AFTERNOON CONVECTION...KEEPING SOME
LIGHT POPS IN AND JUST MENTIONING SHOWERS FOR NOW.  GUIDANCE
TEMPERATURES LOOK GOOD OVERALL FOR THIS PERIOD.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER TROUGH AXIS EAST
OF THE FORECAST AREA SHOULD BE FOLLOWED BY RELATIVELY DRIER AIR. THE
WEAK SURFACE FRONT WILL BE DRAPED OVER NORTHERN GEORGIA. THE FRONT
WILL WAVER BACK NORTH LATER IN THE DAY ON WEDNESDAY. FOR MOST
AREAS...IT WILL BE DRY. HOWEVER THE SOUTHERN TENNESSEE VALLEY WILL
HAVE A CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS THAT
BOUNDARY MOVES NORTHWARD.

BY THURSDAY...DIURNAL RAIN CHANCES MOVE NORTHWARD AS MOIST SOUTHERLY
FLOW RETURNS. THIS PATTERN PERSISTS INTO THE WEEKEND WITH NO MAJOR
FOCUS. MOST PLACES COULD USE THE RAINFALL. THE FORECAST AREA IS ALSO
LOCATED ON THE FRINGE OF THE UPPER HIGH...WHICH IS USUALLY A
FAVORABLE AREA FOR THESE SHOWERS AND STORMS.

LOOK FOR HIGH TEMPERATURES TO GENERALLY BE IN THE 80S WITH A FEW
LOCATIONS REACHING THE 90S ON THURSDAY...SUNDAY AND MONDAY. LOW
TEMPERATURES WILL BE IN THE 60S AND 70S. THESE NUMBERS FALL WITHIN
THE SEASONAL NORMS FOR THIS TIME OF YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  88  67  89 /  60  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  85  65  88 /  80  20  10  10
OAK RIDGE, TN                       67  87  65  88 /  80  20  10  10
TRI CITIES AIRPORT, TN              63  84  60  86 /  80  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

GM/AC
Hazardous weather outlook, Jun 8, 2:58 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT MON JUN 8 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
358 PM EDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SEVERE THUNDERSTORMS ARE POSSIBLE FOR THE REMAINDER OF THE
AFTERNOON AND INTO TONIGHT. SEVERE STORMS WILL MAINLY BE ISOLATED
THIS AFTERNOON...BUT BETTER CHANCES OF SEVERE STORMS EXIST THIS
EVENING AND TONIGHT AS AN UPPER LEVEL DISTURBANCE AND COLD FRONT
APPROACH THE REGION. THE MAIN THREAT FROM THE STORMS WILL BE
DAMAGING WINDS...WITH LARGE HAIL POSSIBLE FROM SOME OF THE STRONGER
STORMS. ISOLATED FLOODING IS POSSIBLE IN SOME AREAS...BUT STORMS
WILL BE MOVING QUICKLY...THEREBY REDUCING THE CHANCES OF FLOODING.
ALTHOUGH THE CHANCES OF TORNADOES IS VERY LOW FOR THIS
EVENT...LOCALIZED CONDITIONS COULD PRODUCE A BRIEF TORNADO.

IN GENERAL...CONDITIONS FOR STRONGER STORMS ARE MORE FAVORABLE IN
THE WESTERN AND NORTHWESTERN AREAS...ON THE PLATEAU...WITH AREAS IN
THE EASTERN COUNTIES...ALONG THE NORTH CAROLINA STATE LINE...NOT
QUITE AS FAVORABLE...BUT THESE AREAS COULD STILL GET SEVERE STORMS.

MOST OF THE STORMS WILL MOVE EAST OF THE AREA BY ABOUT 2AM TUESDAY
MORNING...WITH ONLY SHOWERS AND ISOLATED THUNDERSTORMS THEREAFTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND INTO TONIGHT.

In the hours before

Special weather statement, Jun 8, 3:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 PM EDT MON JUN 8 2015

TNZ036>038-069-082145-
KNOX TN-ANDERSON TN-GRAINGER TN-UNION TN-
455 PM EDT MON JUN 8 2015

SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...GRAINGER...AND
UNION COUNTIES UNTIL 545 PM EDT...

AT 455 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MAYNARDVILLE TO NEAR
CLINTON...AND MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...OAK RIDGE...CLINTON...ALCOA...MAYNARDVILLE...RUTLEDGE...
FARRAGUT...LOUISVILLE...PLAINVIEW...HALLS...BLAINE...NORRIS...
LUTTRELL...SHARPS CHAPEL...ANDERSONVILLE...NORRIS LAKE...ROSE HILL...
KARNS...KIMBERLIN HEIGHTS AND BEARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3590 8427 3595 8430 3640 8387 3639 8376
      3634 8373 3633 8366 3637 8359 3635 8337
      3618 8354 3614 8364 3610 8363 3612 8367
      3608 8367 3609 8371 3597 8365 3584 8385
      3588 8400 3583 8406 3585 8414 3579 8416
TIME...MOT...LOC 2055Z 280DEG 21KT 3633 8384 3602 8413
Local storm report, Jun 8, 4:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
06/08/2015                   ROANE              TN   911 CALL CENTER

            COUPLE TREES DOWN.

&&
Special weather statement, Jun 8, 4:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
511 PM EDT MON JUN 8 2015

VAZ002-005-006-082200-
RUSSELL VA-SCOTT VA-WISE VA-
511 PM EDT MON JUN 8 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...SCOTT...AND WISE COUNTIES
UNTIL 600 PM EDT...

AT 510 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR WISE TO 11 MILES
SOUTHEAST OF PENNINGTON GAP...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTON...WISE...GATE CITY...WEBER CITY...CLEVELAND VA...COEBURN...ST.
PAUL...NICKELSVILLE...DUNGANNON...DUFFIELD...CLINCHPORT...FORT
BLACKMORE...HILTONS...CASTLEWOOD...COLLINGWOOD AND BLOOMINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3675 8226 3671 8233 3667 8232 3659 8239
      3660 8297 3672 8286 3673 8283 3675 8283
      3708 8254 3708 8251 3703 8248 3696 8236
      3700 8229 3699 8225 3704 8217 3705 8204
      3712 8201 3713 8192
TIME...MOT...LOC 2110Z 268DEG 29KT 3702 8254 3665 8287
Special weather statement, Jun 8, 4:15 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT MON JUN 8 2015

TNZ015>017-042-044-VAZ001-005-082200-
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST GREENE TN-HANCOCK TN-
SCOTT VA-LEE VA-
515 PM EDT MON JUN 8 2015

SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...HAWKINS...SULLIVAN...
NORTHWEST GREENE...HANCOCK...SCOTT...AND LEE COUNTIES UNTIL 600 PM
EDT...

AT 514 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE TO NEAR
GREENEVILLE...AND MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...GREENEVILLE...ROGERSVILLE...GATE CITY...
SNEEDVILLE...TUSCULUM...SURGOINSVILLE...WEBER CITY...COLONIAL
HEIGHTS...OAK GROVE...SPURGEON...GRAY...CHURCH HILL...MOUNT CARMEL...
BLUFF CITY...BAILEYTON...DUFFIELD...CLINCHPORT AND KEPLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
PORTIONS OF EAST TENNESSEE AND SOUTHWESTERN VIRGINIA.

LAT...LON 3643 8228 3614 8283 3655 8322 3679 8275
TIME...MOT...LOC 2114Z 231DEG 30KT 3653 8313 3623 8284
Local storm report, Jun 8, 4:18 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 SE CHATTANOOGA        35.01N 85.19W
06/08/2015                   HAMILTON           TN   TRAINED SPOTTER

            ONE TREE AND SEVERAL LARGE TREE LIMBS DOWN IN THE
            BRAINERD AREA.

&&
Local storm report, Jun 8, 4:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 N ATHENS              35.49N 84.60W
06/08/2015                   MCMINN             TN   911 CALL CENTER

            SEVERAL TREES DOWN.

&&

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 8, 4:40 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.640, -82.580

Two trees were reported down in Gate City.

Thunderstorm Wind, Russell

When
June 8, 4:55 PM EST
Where
Russell County, 1.49 mi NNW of West Raven
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.100, -81.890

Several trees were reported down in the northern end of the county. Also, a tree fell onto a home on Franks Hollow Road in the Swords Creek area.

Thunderstorm Wind, Washington

When
June 8, 5:50 PM EST
Where
Washington County, 0.55 mi W of Damascus
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.630, -81.790

Several trees were reported down in the eastern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572692, 572693, 572694.